MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 40MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122540
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Arthralgia (2355); Metal Related Pathology (4530); High metal ion levels (4847)
Date of Event 05/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an r3-tha construct had been implanted on an unspecified date, the patient started experiencing pain.Elevated cobalt levels were detected.A revision surgery was performed on (b)(6)2023 to address this event.The r3 metal liner, the hemi head, and the sleeve were explanted and replaced with or3o dual mobility bearings.The shell and stem were retained.Current patient health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to pain and elevated cobalt levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the head and the sleeve.A review of the historical complaints data for the devices concerned was performed using the batch number for the liner, and part numbers and the reported failure modes for all the alleged devices to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the liner.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation for the head and the sleeve, their manufacturing record review could not be performed.If more information is received, this investigation will be reopened.In the absence of the actual devices, the production records were reviewed for the liner involved in this incident.The liner involved met manufacturing specifications upon release for distribution.The review of the most recent and current ifus found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Based on the reported symptoms it cannot be concluded that the reported pain and elevated cobalt levels were associated with a mal-performance of the implant.The patient impact beyond the revision surgery cannot be determined at this time.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to pain and elevated cobalt levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the head and the sleeve.A review of the historical complaints data for the devices concerned was performed using the batch number for the liner, and part numbers and the reported failure modes for all the alleged devices to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and the liner.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.As no device batch numbers were provided for investigation for the head and the sleeve, their manufacturing record review could not be performed.If more information is received, this investigation will be reopened.In the absence of the actual devices, the production records were reviewed for the liner involved in this incident.The liner involved met manufacturing specifications upon release for distribution.The review of the most recent and current ifus found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported pain, cobalt/chromium toxicity, as well as the pseudotumor noted intraoperatively are consistent with findings associated with trunnionosis.However, the clinical root cause cannot be confirmed, but the trunnionosis is the likely cause.It cannot be concluded that the reported clinical findings are associated with a malperformance of the implant.The impact to the patient beyond the reported revision surgery cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
HEMI HEAD 40MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17121472
Report Number3005975929-2023-00101
Device Sequence Number20476497
Product Code KWL
UDI-Device Identifier00885556070116
UDI-Public885556070116
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K062408
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74122540
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2023
Supplement Date Received by Manufacturer07/10/2023
09/22/2023
10/19/2023
Initial Report FDA Received Date06/13/2023
Supplement Report FDA Received Date07/12/2023
10/02/2023
10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BHR MODULAR SLEEVE +4MM.; R3 40MM ID US COCR LNR 52MM, LOT#:09AW20950.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age57 YR
Patient SexMale